Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2008, 3:06 PM MDT for Billings County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2008, 3:06 PM MDT (21:06 UTC)
- Expired
- Jun 24, 2008, 3:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Billings County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 1:51 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 242106 SVRBIS NDC007-242130- /O.NEW.KBIS.SV.W.0129.080624T2106Z-080624T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 306 PM MDT TUE JUN 24 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 330 PM MDT * AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SOUTH FAIRFIELD...OR 21 MILES NORTHWEST OF DICKINSON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4718 10304 4699 10304 4699 10320 4717 10321 TIME...MOT...LOC 2107Z 268DEG 26KT 4708 10306 $$ VINING
1 follow-up statement
000 WWUS53 KBIS 242120 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 420 PM CDT TUE JUN 24 2008 NDC007-242131- /O.EXP.KBIS.SV.W.0129.000000T0000Z-080624T2130Z/ BILLINGS ND- 321 PM MDT TUE JUN 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BILLINGS COUNTY WILL EXPIRE AT 430 PM CDT/330 PM MDT/... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES A SIGNIFICANT THREAT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4718 10304 4699 10304 4699 10320 4717 10321 TIME...MOT...LOC 2121Z 268DEG 26KT 4708 10291 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:32 AM MDT, 12 hours 34 minutes earlier.
Area forecast discussion, Jun 24, 2:32 AM MDT, 12 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 332 AM CDT TUE JUN 24 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES TODAY THROUGH THURSDAY NIGHT. BIGGEST CONCERN WILL BE THE TODAY/TONIGHT PERIOD...AND THEN THE THURSDAY/THURSDAY NIGHT PERIOD WHERE SEVERE WEATHER CHANCES INCREASE SUBSTANTIALLY. WILL UTILIZE A GENERAL MODEL BLEND...AS ALL MODELS IN DECENT AGREEMENT WITH TIMING AND PLACEMENT OF MAIN FEATURES. CURRENTLY...A MID/UPPER LEVEL SHORT WAVE TROUGH HAS PUSHED EAST OF THE REGION THIS EARLY MORNING...ALONG WITH ITS ASSOCIATED WEAK SURFACE TROUGH. THESE FEATURES WERE RESPONSIBLE FOR SOME SEVERE WEATHER THE OTHER EVENING ACROSS MY EASTERN COUNTIES...WITH THE REMNANTS OF THIS CONVECTION FADING AWAY OVER SOUTH CENTRAL ND. OUR NEXT SYSTEM/UPPER LEVEL WAVE IS ALREADY MOVING INTO WESTERN MONTANA...RESULTING IN A DEVELOPING LEE SIDE SURFACE TROUGH STRETCHED ACROSS THE NORTHERN HIGH PLAINS OF MT AND WY. AHEAD OF THE SURFACE TROUGH TODAY WE WILL SEE SOUTH-SOUTHEASTERLY WINDS INCREASING...RESULTING IN WAA AND MOISTURE ADVECTION INTO THE NORTHERN PLAINS. WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S AND DAYTIME HIGHS CLIMBING UP INTO THE 80S...ATMOSPHERIC INSTABILITY WILL RAPIDLY INCREASE THROUGHOUT THE DAYTIME HOURS. THIS SETS THE STAGE FOR THUNDERSTORMS DEVELOPING AS THE LEE SIDE TROUGH ADVECTS INTO WESTERN ND EARLY THIS AFTERNOON...AND AS THE UPPER LEVEL S/WV TROUGH SLIDES EAST INTO THE LOCAL REGION. EXPECTING A MUCH GREATER COVERAGE OF STORMS THAN WHAT WE SAW YESTERDAY...AS THIS FRONTAL SYSTEM IS MUCH STRONGER ALONG WITH MORE FAVORABLE SHEAR PROFILES FOR ORGANIZED CONVECTIVE ACTIVITY. PLENTY OF UPPER LEVEL SUPPORT FOR LARGE SCALE ASCENT AS ALL MODELS PUT A BULLS-EYE OF DIVERGENCE OVER CENTRAL ND BY 0Z. THINKING RIGHT NOW IS SOME SHOWERS SHOWING UP LATER THIS MORNING OVER MY NORTHWEST CLOSER TO THE BEST ISENTROPIC ASCENT...THEN MORE WIDESPREAD DEVELOPMENT WEST EARLY THIS AFTERNOON AS LOW LEVEL CONVERGENCE AND MID/UPPER LEVEL DYNAMICS START TO UTILIZE THE INCREASING CAPE. THE TROUGH AXIS/FRONTAL BOUNDARY WILL THEN BE THE FOCUS FOR ONGOING CONVECTION THROUGH THE AFTERNOON AND EVENING HOURS AS IT PROGRESSES EAST ACROSS THE FORECAST AREA. STRONG TO SEVERE STORMS ARE LIKELY...WITH SPC PUTTING MUCH OF THE CWA IN THE 30 PERCENT PROBABILITY FOR SEVERE HAIL AND DAMAGING WINDS. ISOLD TORNADIC ACTIVITY ALSO POSSIBLE WITH THE SIG TOR PARAMETER MAXIMIZED OVER SOUTH CENTRAL ND AND SPC PAINTING A 5 PERCENT PROB HERE WHERE THE SFC WARM FRONT WILL BE LOCATED AND MOISTURE ADVECTION/POOLING MAY BE MAXIMIZED. MOST IF NOT ALL CONVECTION WILL HAVE PUSHED EAST BY AROUND MIDNIGHT TONIGHT. WEAK CAA AND DRY CANADIAN AIR WILL MOVE IN BEHIND THIS SYSTEM FOR WEDNESDAY UNDER A WEAK SURFACE HIGH PRESSURE. THE ATMOSPHERE BECOMES UNSTABLE AGAIN HOWEVER DURING THE AFTERNOON...PLUS EMBEDDED SHORT WAVE IMPULSES IN OUR WESTERLY FLOW ALOFT ADVECT ACROSS THE REGION. THUS WILL CONTINUE OUR SLIGHT CHANCE FOR THUNDER THROUGH WED NIGHT. ANOTHER ROUND OF ORGANIZED STRONG TO SEVERE STORMS IS IN THE OFFING FOR THURSDAY/THURSDAY NIGHT. LOOKS LIKE ALMOST AN IDENTICAL PATTERN TO WHAT WE WILL SEE TODAY AND TONIGHT WITH ANOTHER FRONTAL BOUNDARY AND UPPER LEVEL TROUGH MOVING THROUGH THE REGION. MINIMAL CHANGES WERE NEEDED HERE...BUT DID INTRODUCE THE CHANCE FOR SEVERE WEATHER. .LONG TERM...FRIDAY THROUGH TUESDAY... LINGERING SHOWERS AND THUNDERSHOWERS WILL PERSIST BEHIND THE SURFACE TROUGH FRIDAY AS THE UPPER LEVEL COLD POOL COMES ACROSS THE STATE. THE GFS40 TQ INDEX IS OVER 16 THROUGH THE EVENING HOURS. THIS POINTS TOWARD COLD POOL CONVECTION. THE REMAINDER OF THE EXTENDED PERIOD BRINGS A LARGE RIDGE OVER THE WESTERN HALF OF THE NATION. WEAK IMPULSES MOVING SOUTHEAST DOWN THE FRONT OF THE RIDGE MAY BRING SOME NOCTURNAL THUNDERSTORMS TO THE AREA. && .AVIATION... MORE CONVECTION IS ON TAP FOR TUESDAY. I USED THE WRF 4KM MODEL FOR LOCATION AND TIMING OF THE THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE. THE STRONGEST AND MOST ORGANIZED ACTIVITY WILL FORM IN A LINE IN WESTERN NORTH DAKOTA AROUND 22Z AND THEN PROGRESS EAST TO JMS BY 04Z WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/RSL
Hazardous weather outlook, Jun 24, 12:07 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 107 PM CDT TUE JUN 24 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251815- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 107 PM CDT TUE JUN 24 2008 /1207 PM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT GOOD CHANCES FOR ORGANIZED CONVECTION WILL CONTINUE ACROSS WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SOME THUNDERSTORMS WILL LIKELY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS..AND DANGEROUS CLOUD TO GROUND LIGHTNING THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE SOUTHWEST AND SOUTH CENTRAL. STAY TUNED TO LOCAL MEDIA OR YOUR NATIONAL WEATHER SERVICE FOR POSSIBLE WATCHES AND WARNINGS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED THUNDERSTORM CHANCES ARE FORECAST THROUGH FRIDAY. A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... TWH
In the hours before
Local storm report, Jun 24, 2:51 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 9 SE GRASSY BUTTE 47.31N 103.13W
06/24/2008 E1.00 INCH BILLINGS ND TRAINED SPOTTER
ESTIMATED 50+ MILE PER HOUR WIND GUST.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:01 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 59 min |
| Jun 23, 6:59 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 61 min |
| Jun 23, 8:11 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 64 min |
| Jun 23, 9:16 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 59 min |
| Jun 23, 10:15 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 60 min |
| Jun 23, 11:51 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 54 min |
| Jun 24, 1:20 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 40 min |
| Jun 24, 1:51 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 54 min |
| Jun 24, 2:05 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 55 min |
| Jun 24, 2:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jun 24, 3:13 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 62 min |
| Jun 24, 3:43 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 62 min |
| Jun 24, 3:58 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
| Jun 24, 4:25 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 35 min |
| Jun 24, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 62 min |
| Jun 24, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 57 min |
| Jun 24, 4:50 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 55 min |
| Jun 24, 4:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 24, 5:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux | 66 min |
| Jun 24, 5:46 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 20 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.